Alert archive / New York / Frost Advisories in 2021

Frost Advisory 4, NWS Binghamton, NY

May 15, 2021Oneida County, New York

NWS Binghamton, NY issued this frost advisory at May 15, 2021, 2:52 PM EDT for Oneida County, New York. It took effect at May 16, 2021, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2021, 2:52 PM EDT (18:52 UTC)
In effect from
May 16, 2021, 2:00 AM EDT
Expired
May 16, 2021, 8:00 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS71 KBGM 151852
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
252 PM EDT Sat May 15 2021

NYZ009-161200-
/O.NEW.KBGM.FR.Y.0004.210516T0600Z-210516T1200Z/
Northern Oneida-
Including the city of Boonville
252 PM EDT Sat May 15 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Northern Oneida county.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
785 
WWUS71 KBGM 151853
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
253 PM EDT Sat May 15 2021

NYZ009-161200-
/O.CON.KBGM.FR.Y.0004.210516T0600Z-210516T1200Z/
Northern Oneida-
Including the city of Boonville
253 PM EDT Sat May 15 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

* WHAT...Low temperatures between 33 and 36 degrees will result 
  in widespread frost formation.

* WHERE...Northern Oneida county.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
125 
WWUS71 KBGM 160714
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
314 AM EDT Sun May 16 2021

NYZ009-161200-
/O.CON.KBGM.FR.Y.0004.000000T0000Z-210516T1200Z/
Northern Oneida-
Including the city of Boonville
314 AM EDT Sun May 16 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northern Oneida county.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect tender plants from the cold this morning.

&&

$$
921 
WWUS71 KBGM 161204
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
804 AM EDT Sun May 16 2021

NYZ009-161315-
/O.EXP.KBGM.FR.Y.0004.000000T0000Z-210516T1200Z/
Northern Oneida-
Including the city of Boonville
804 AM EDT Sun May 16 2021

...FROST ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 15, 2:41 PM EDT, 11 minutes earlier.

Area forecast discussion, May 15, 2:41 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
241 PM EDT Sat May 15 2021

.SYNOPSIS...
Near average temperatures the next few days with a chance for
afternoon showers or an isolated thunderstorm through Monday.
High pressure and warmer conditions expected the middle of next
week.

&&

.NEAR TERM /THROUGH SUNDAY/...
1140 am update...

Dew point temperatures are running several degree cooler than
forecast and thus RH values have dropped in the mid 20 percent
range already this morning. Adjusted dew point values through
this afternoon and now get RH values to near 20% in some areas.
Winds will remain light today, so do not think an SPS for fire
wx is needed at this time, but did go ahead and updated the
fire weather forecast for this afternoon.

930 am update...

Made very little changes to forecast. Just made minor
adjustments to hourly temperatures and cloud cover based on
latest observations and trends.

5 am update...
Updated to add some mid clouds to the grids that are slowly
moving east from the central southern tier. lowered hourly and
min temps again to better represent current conditions.

3 am update...
Little change to the forecast. Similar to last 2 days but
warmer and a little better chances of showers and thunderstorms.
Guidance has been too cold on the highs and too warm on the
lows so adjusted a some.

Mainly clear early this morning with a wide range of
temperatures. The cold spots in the 30s are again the valleys
of the southern tier and Catskills north to the western Mohawk
Valley.

Diurnal showers and clouds will again start late morning with
surface heating. Temperatures get a few degrees warmer today
with highs mostly 70 to 75. Shower chances a little better today
with a little more moisture, better forcing, and a little more
instability. Chance pops peaking late afternoon from southern
tier/Catskills NY into NEPA. The best instability of 200 to 400
CAPE will be in NEPA and the Catskills, so that is where the
isolated thunderstorm chances are. Forcing aloft as a short wave
moves SSE into the area this evening. Showers and thunderstorms
will end in the evening with the loss of heating. Wind fields
are weak so movement will be slow but convective downdrafts will
cause some gusts. Terrain will play a role on where the most
persistent showers and thunderstorms are. The higher terrain of
the Poconos and Catskills are most likely to get the most
rainfall but still on the light side.

Tonight the clouds will slowly clear from north to south. Went a
few degrees below low temperature guidance in the north. Lows in
the low and mid 40s.

Sunday will continue the trend of better chances of showers and
thunderstorms then the day before. High temperatures will be
similar from the upper 60s to mid 70s. The warmest area will be
along and north of the NYS thruway where the lowest chances of
showers are.

Multiple upper level short waves move through while at the
surface a weak boundary pushes northeast into PA. With more
moisture surface into the mid layers the instability will be
better. Possibly as high as 1k CAPE south central NY into NEPA.
Showers will get going late in the morning, joined by
thunderstorms in the afternoon and evening. A little better wind
but still only shear of 15 to 20. Again not looking at much
rainfall with the highest amounts over the terrain.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...

245 PM Update...

Passing shortwaves and daytime instability will keep in chances for
showers and some thunder Monday afternoon and evening while
temperatures peak in the low to mid 70s. Any shower activity quickly
wraps up into the night as a ridge starts to build in with a warmer,
drier airmass. Skies start to clear out, increasing the potential
for decent radiational cooling. Model soundings indicate a rather
substantial temperature inversion developing just above the surface,
so some patchy fog is possible while temperatures fall back into the
mid 40s to lower 50s.

Dry weather continues for Tuesday. Temperatures climb slightly
higher than the previous day, peaking in the mid and upper 70s under
sunny skies.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
245 PM Update...

A ridge axis shifting directly overhead will keep in dry conditions
for Wednesday while our warming trend continues. Temperatures start
in the 50s with some patchy fog possible once again, then expect
highs in the upper 70s to lower 80s.

Temperatures remain on the warm side the remainder of the week,
peaking in the 70s and lower 80s Thursday through Saturday. Most of
the area should remain dry Thursday, but as a shortwave moves along
the northern periphery of the ridge amid daytime instability, some
afternoon showers or even a rumble of thunder cannot totally be
ruled out. The ridge finally starts to flatten Friday into the
weekend, with any additional ripples amid daytime instability could
touch off rounds of showers and storms.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
120 pm update...

VFR through expected through the period.

High-based diurnal cumulus with ceilings at around 8K feet are
expected this afternoon and even some VIRGA is likely from AVP
northward to BGM through this afternoon. Showers and clouds will
dissipate with the loss of heating after sunset tonight.

Outlook...

Sunday afternoon through Monday...VFR, but isolated pop-up
showers possible each afternoon.

Tuesday and Wednesday...VFR and dry.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK/TAC
NEAR TERM...MPK/TAC
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...MPK
Hazardous weather outlook, May 15, 3:29 AM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
329 AM EDT Sat May 15 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-160730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
329 AM EDT Sat May 15 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.